Alert archive / Minnesota / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at May 4, 2018, 4:36 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at May 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2018, 4:36 AM CDT (09:36 UTC)
- In effect from
- May 4, 2018, 1:00 PM CDT
- Expired
- May 4, 2018, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2992 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS83 KABR 040936 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 436 AM CDT Fri May 4 2018 ...ELEVATED FIRE DANGER ACROSS WEST CENTRAL MINNESOTA TODAY... MNZ039-046-041745- /O.NEW.KABR.FW.W.0002.180504T1800Z-180505T0000Z/ Traverse-Big Stone- 436 AM CDT Fri May 4 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Connelly
3 follow-up statements
997 WWUS83 KABR 041655 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 1155 AM CDT Fri May 4 2018 ...ELEVATED FIRE DANGER ACROSS WEST CENTRAL MINNESOTA TODAY... MNZ039-046-050000- /O.CON.KABR.FW.W.0002.180504T1800Z-180505T0000Z/ Traverse-Big Stone- 1155 AM CDT Fri May 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
716 WWUS83 KABR 041851 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 151 PM CDT Fri May 4 2018 ...ELEVATED FIRE DANGER ACROSS THE REGION THIS AFTERNOON... SDZ268-269-271>273-050100- /O.EXB.KABR.FW.W.0002.000000T0000Z-180505T0100Z/ Upper Cheyenne-Upper Missouri Coteau-Upper James River- Prairie Coteau-Red River Valley- 151 PM CDT Fri May 4 2018 /1251 PM MDT Fri May 4 2018/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 268, 269, 271, 272 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT /7 PM MDT/ this evening. * AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. $$ MNZ039-046-050100- /O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0100Z/ Traverse-Big Stone- 151 PM CDT Fri May 4 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
203 WWUS83 KABR 041900 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 200 PM CDT Fri May 4 2018 ...ELEVATED FIRE DANGER ACROSS THE REGION THIS AFTERNOON... SDZ268-269-271>273-050000- /O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0000Z/ Upper Cheyenne-Upper Missouri Coteau-Upper James River- Prairie Coteau-Red River Valley- 200 PM CDT Fri May 4 2018 /100 PM MDT Fri May 4 2018/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 268, 269, 271, 272 AND 273... * AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. $$ MNZ039-046-050000- /O.EXT.KABR.FW.W.0002.000000T0000Z-180505T0000Z/ Traverse-Big Stone- 200 PM CDT Fri May 4 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046... * AFFECTED AREA...Fire Weather Zone 039 Traverse and Fire Weather Zone 046 Big Stone. * WINDS...West 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...15 to 25 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at May 4, 3:37 AM CDT, 59 minutes earlier.
Area forecast discussion, May 4, 3:37 AM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 337 AM CDT Fri May 4 2018 .SHORT TERM...(Today and Tonight) Issued at 337 AM CDT Fri May 4 2018 Main concern today is fire weather and the potential for elevated convection. A weak surface trough has passed through the CWA, replaced with a weak ridge of high pressure extending out of Colorado. There is a second weak trough to the northwest in North Dakota and this will eventually pass into the CWA this afternoon. The general effect of these features is westerly flow and deep mixing. Surface dewpoints are currently in the 30s, and at 850mb the core of dry air is now moving into the CWA, with dewpoints at that level of -5C, which will mix out to around 30F at the surface. The core of this dry air does migrate away and mix out, and thus we see guidance dewpoints bottom out early and then improve ever so slightly. This will have only a minor impact as mixing to 8-10kft will bring temperatures to the upper 70s/low 80s and thus afternoon humidity may fall as low as 15%. Winds are a little trickier to hash out, with 1/2km winds initially at 10 to 25kts. Deep mixing would suggest mixing stronger winds down, which at 8-10kft range from 25 to 35kts, however at the same time we see warm advection, which means mixing will be less efficient. Guidance winds support this theory, with the strongest guidance borderline for Red Flag conditions. The forecast gets even more convoluted as soundings destabilize this afternoon, flow aloft is northwesterly and the second weak surface trough will act as a focus for convection. Profiles are textbook inverted V signatures, with cloud level developing above 0C. Thus, we could be looking at a favorable environment for dry microbursts this evening. Elevated convection will move southeast across the eastern CWA in the evening. .LONG TERM...(Saturday through Thursday) Issued at 337 AM CDT Fri May 4 2018 Upper level ridging will build over the Rockies during the early part of the extended period. One area of shortwave energy will ride over the ridge and across the Northern Plains on Saturday. The ridge gets dampened out toward mid week as a stronger shortwave moves through Tuesday into early Wednesday before weak ridging builds back in on Thursday. At the surface, a weak frontal boundary will slide across the area on Saturday, and may be the focus for some shower and thunderstorm development. Instability and shear are both fairly weak during this time, so do not expect any severe storms. High pressure will keep conditions dry Saturday night through early Monday, then low pressure moves in from the west and will bring another chance for precipitation Monday and Tuesday. Still not much in the way of instability or shear during this time, but may see some help for stronger thunderstorm development from a 40-45 knot low level jet Monday night. Wednesday looks quiet at this time, then may see another chance for showers and storms on Thursday as another frontal boundary slides through. Shear looks better with this system, but stronger instability remains south. Saturday will be the warmest day of the period, with highs in the upper 70s to lower 80s. Highs in the upper 60s to mid 70s will be common through the remainder of the long term. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1235 AM CDT Fri May 4 2018 VFR conditions will prevail across the area overnight and through the day Friday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Parkin
Hazardous weather outlook, May 4, 4:11 AM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 411 AM CDT Fri May 4 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 411 AM CDT Fri May 4 2018 /311 AM MDT Fri May 4 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight With temperatures in the upper 70s and low 80s, very low humidity, and winds of 15 to 20mph with occasional gustiness, the fire danger will be high to very high today. Outdoor burning is strongly discouraged. An isolated shower or two could develop across the area in the heat of the afternoon along a weak front. We cant rule out a lightning strike or two. There is the potential for some additional gustiness with any showers as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a low chance for thunderstorms on Saturday. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
Nearby
Red Flag Warnings in Minnesota, 2018Red Flag Warnings in South Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.